Jul 24, 2004
My doctor has indicated that he may switch me off combivar because the last two lab results showed a decrease in my tcell count. they were at 262 and decreased slightly. he said that combivar may be preventing tcells from regenerating as it is a inhibitor. Have you heard of this. i am also on kaletra and have only being on drugs 9 months and my viral load went from 48,000 to zero after just 6 months. I have no side effects from combivar and find it an ok dosage to take. I am also on Septra and he said if tcell count goes above 300 he will take me off this. what are you thoughts ? thanks in advance.
Response from Dr. Sherer
While I will answer your question, I urge you to talk to your doctor about these recommendations. The important thing is for you to discuss the issues and come to agreement on the next step.
There is much information that I would need to provide an accurate answer to the question you are asking. That is another reason to take this question to your doctor. He or she has that information, and I don't. For example, I don't know if this is your first regimen or not, nor do I know if you have had a resistance test in the past that might indicate full or partial reduced susceptibility to any othe medications in your regimen. I also don't know what happened if and when you were on other regimens, i.e. did you respond, and were there side effects.
Finally, CD4 responses to a given regimen are variable. When they are less than expected or hoped for, there are not clear guidelines on how to respond. One strategy, as your doctor is suggesting, is to change some or all of the regimen. As substantial CD4 elevations are common with Kaletra regimens, a change in the NRTI backbone may be a reasonable response. However, this has not been proven to be an effective way to elevate CD4 cells in a clinical trial.
I also don't know what alternative NRTI pair (or other med)is being recommended, so I can't comment on the merits of the alternative. As above, take these questions and discuss them with your doctor.
Finally, the CDC guidelines suggest that PCP prophylaxis can be stopped after 3 or more months of good viral load suppression, good adherence, and a CD4 cell count above 200. However, some physicians are more conservative and wait for a longer period of time or a higher CD4 cell count threshold, knowing that PCP occassionally occurs at CD4 cell counts above 200, or a CD4 cell percentage above 14%. The percent of CD4 cells may also be a useful peice of information for you to inquire about.
viramune to sustiva
- Is Tingling In Fingers A Symptom Of HIV?
- Sore Throat During Seroconversion
- Coated Tongue After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Dry Mouth After Performing Oral Sex Worried I Have HIV
- Itchy Vagina After Anal Fingering Sign Of HIV AIDS
- Pain In Penis After Foreplay Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.